Florida, 2020Rip Current in Florida, May 21, 2020
May 21, 2020 · NWS MLB · 1 event in 1 county or zone
A 62-year-old man from Orlando was pulled from the water after being caught in a rip current, but later died at the hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 62-year-old man from Orlando was pulled from the water after being caught in a rip current, but later died at the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 21, 9:16 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 21, 9:16 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1016 AM EDT Thu May 21 2020
.DISCUSSION...
...Strong to Isolated Severe Storms Possible Later This Afternoon
and Evening...
Ridge axis will remain just south of the area today, but low level
south to southwest flow will remain weak enough for the east coast
sea breeze to develop and move inland this afternoon. Strong
surface heating and slower westward movement of the sea breeze
from the weak, but opposing offshore flow, will allow highs to
reach the low to mid 90s, with sfc dewpoints in the mid 60s-low
70s this afternoon. Aloft, embedded weak disturbances and colder
temps at 500mb (-11/-12C) will produce plenty of instability
across the area today. While overall moisture isn't incredibly
high with PW values around 1.5" in the morning TBW/XMR soundings,
it will still be sufficient for isolated to scattered convective
development into the afternoon.
Initial development will mainly be along the inland moving sea
breeze boundaries, with increasing coverage of showers and storms
into the mid to late afternoon through sunset. Weaker steering
flow will tend to lead to slower and more variable storm
motion today, with additional convective development favored along
outflow boundaries and sea breeze interactions through the evening.
Any storms that develop could become strong, with isolated severe
storms also possible. Substantial downdraft CAPE will support
wind gusts up to 60 mph, and given the cold temps aloft, small to
quarter sized hail is possible as well. Frequent lightning and
locally heavy rainfall of 1-2 inches can also be expected with
storms today.
&&
.AVIATION...VFR conditions expected through early afternoon, then
scattered showers and storms will form from mid afternoon through
sunset along sea breeze and outflow boundaries. Highest storm
coverage should be just inland from the coast with potential for
35 knots or greater with a few storms, including at MCO,
especially from 20-24Z. Lingering storms and light rain from
decaying convection will likely continue for some areas through
late evening.
&&
.MARINE...
Today/Tonight...(Previous Discussion) Incoming Northeast swells
will build seas 5 to 7 feet offshore and nearshore Treasure coast,
with 4 to 6 feet nearshore Volusia and Brevard. These swells will
be the primary contribution to wave height as wind waves will be
small. Pressure gradient supports 10 knots of SW flow this morning
turning SE 10-15 knots this afternoon. A Small Craft Advisory is
in effect for the offshore waters and nearshore Treasure coast.
But the primary concern will be hazardous conditions near inlets
up and down the FL east coast due to the swells, especially during
the outgoing tide. For this reason, have raised a Caution
headline for the Volusia and Brevard nearshore waters.
Scattered storms will develop this afternoon just inland from the
coast and push offshore, across the intracoastal and nearshore
Atlc waters late this afternoon through this evening. The storms
today will be capable of producing wind gusts greater than 35
knots and frequent lightning strikes.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 91 70 90 72 / 30 30 30 20
MCO 95 71 94 73 / 50 40 40 20
MLB 91 70 87 73 / 40 20 30 10
VRB 90 69 87 72 / 30 20 20 10
LEE 93 72 95 74 / 30 30 50 20
SFB 95 72 94 73 / 50 40 40 20
ORL 95 72 94 73 / 50 40 40 20
FPR 90 69 87 71 / 30 20 20 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
nm.
&&
Weitlich/SmithHazardous weather outlook, May 21, 4:43 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
543 AM EDT Thu May 21 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-220000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
543 AM EDT Thu May 21 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Strong surface heating and cold temperatures aloft will produce
substantial instability this afternoon, allowing for scattered
lightning storms to develop as the east coast sea breeze pushes
inland. The best chance for a few strong to possibly severe storms
will be from Seminole, Orange and Brevard counties southward to
Lake Okeechobee and the Treasure coast between 4 pm and 8 pm. The
threat for strong storms will decrease after sunset but lingering
rains with embedded storms will persist in some areas past sunset
and diminish by midnight.
The primary threats will be wind gusts up to 60 mph, frequent
lightning strikes and small hail.
.FLOOD IMPACT...
Slow moving storms will produce locally heavy rain this afternoon
and early evening, capable of producing 1 to 2 inches in an hour
or less. This could produce temporary flooding of some roads and
poor drainage areas especially in urbanized locations.
.RIP CURRENT IMPACT...
Long period Northeast swells will reach the coast today and
produce a High Risk of life threatening rip currents along with
rough surf. Rip currents can pull even the best swimmers away
from shore into deeper water. Entering the surf is not
recommended.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will develop this afternoon just inland
from the coast. A few storms will push offshore the coast while
others develop farther into the interior during the late afternoon
and early evening. Conditions are favorable for strong wind gusts
of 35 to 45 knots affecting some of the inland lakes as well as
the intracoastal and nearshore Atlantic waters.
.WIND AND SEA IMPACT...
Northeast swells of 5 to 7 feet will impact the local Atlantic
waters through tonight. The primary concern will be hazardous
conditions near inlets for small craft, especially during the
outgoing tide.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Long period Northeast swells will continue to propagate into the
surf zone through the holiday weekend. These swells will produce a
High Risk of rip currents on Friday and at least a Moderate Risk
this weekend. In addition, small craft will experience hazardous
conditions near inlets especially during the outgoing tide.
Isolated to scattered lightning storms are expected each day,
mainly in the afternoons. The primary hazard from storms this
weekend and early next week will be cloud to ground lightning.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Kelly
Rip Current, Coastal Volusia County
- When
- May 21, 10:41 AM EST
- Where
- Coastal Volusia County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
At approximately 1041LST, a 62-year-old man and his wife, both from Orlando, entered the surf at an unguarded beach near the 4600 block of South Atlantic Avenue just north of Ponce Inlet. The couple was quickly overtaken by a rip current and rough surf conditions. A passerby noticed the woman calling for help and called 911. Volusia County Ocean Rescue and lifeguards pulled the woman, unharmed, from the surf. The man was pulled from the surf unresponsive and unconscious. First responders administered CPR, reviving the man, then he was taken to Halifax Health Medical Center. However, he later died from his injuries.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 21 to 25, 2020$580,000 · 1.25 in hail · 36 events
- Flood and Damaging Winds in Texas, May 21, 2020$710,000 · 65 kt wind · 4 events
- Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020$50,000 · EF1 · 9 events
- Flooding in Illinois, May 21 to 31, 2020$120,000 · 6 events
- Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020$32,000 · 1 in hail · 22 events
- Flash Flood and Flooding in Missouri, May 21 to 22, 2020$27,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Kansas, May 21, 20203 in hail · 35 events
- Tornadoes and Hail in Kansas, May 21 to 24, 2020EF0 · 33 events
- Hail and Damaging Winds in Texas, May 21 to 22, 20204 in hail · 28 events
- Hail in Florida, May 21, 20203 in hail · 26 events
- Lightning Strike in North Carolina, May 21, 2020$25,000 · 1 event
- Tornado and Flood in Florida, May 21, 2020$1,000 · EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882377.